It’s every pet owners nightmare. Imagine you were out walking your dog, when suddenly, and inexplicably, the pooch becomes violently ill. According to the Eagle-Tribune, that’s what happened to one man and his three-month-old yellow lab puppy in Andover, Massachusetts.
Zoey, a rambunctious and curious pup, was out on her daily walk with owner Peter Thibault. All was going well, and when Zoey picked up a discarded pack of cigarettes off the street, Thibault took it and threw it away—and didn’t think anything of it.
But suddenly, seemingly out of nowhere, Zoey’s body gave way and she fell unconscious. Thibault was perplexed; only moments earlier Zoey was romping about town without a care in the world. He scooped her limp body off the sidewalk and took her back home. He didn’t know what to do.
“It seemed she was getting progressively worse,” Thibault said. “Her eyes were rolling back and her tongue was hanging out of her mouth.”
Thibault knew he needed to act quickly. He called Bulger Veterinary Hospital, where a vet urged him to rush Zoey over to the ER immediately. Thibault retold the events as they unfolded, unsure if it would even be of any use to the doctor. He hadn’t the vaguest idea what could have caused his otherwise healthy pup to suddenly pass out.
But Dr. Krista Vernaleken had an inkling she knew what was wrong. After hearing that Zoey had been playing with a cigarette box she’d found in the street, she suspected an opioid overdose. Incidents of animals ingesting opioids have been on the rise lately, and if the owners don’t respond quickly, the results are often fatal.
“Given the huge opioid crisis in this country these cases will be happening more and more frequently,” Vernaleken said. Over the past year, she has treated two or three other pets for opioid ingestion at Bulger. Thibault is fortunate he took his precious pup to a doctor that knew exactly what to do.
“Where you have drugs around, animals can get into them,” Vernaleken said.
The solution was several doses of a drug called naloxone, the same drug given to humans when they overdose on an opioid. Naloxone reverses the effects of the opioid, but wears off quickly and needs to be re-administered. Zoey was in the emergency room for nearly 12 hours while she recovered from the effects.
Doctors believe Zoey ingested a variation of fentanyl. It is a far more powerful drug than heroin and thus explains the several more doses of naloxone to reverse the effects.
Fortunately, animals that are treated shortly after ingestion almost always recover without any side-effects. “I would say the dog has an excellent survival rate. The reversal is nearly 100 percent,” says Vernaleken.
“She saved our dog,” Thibault said appreciatively of the vet at Bulger Veterinary Hospital.
But the incident raises greater concern about the opioid epidemic. Thibault couldn’t help but be concerned that his dog picked up a cigarette box that contained a lethal drug so close to his home. In fact, it was at a bus stop where he picks his kids up after school every day.
“To know any one of those kids could have picked up this cigarette box right there on sidewalk and be exposed to this potentially lethal substance is just horrifying.”
But now, armed with knowledge, Zoey, Peter Thibault, and his entire family know what to do if this kind of crisis ever hits again. Thanks to quick decision-making on Peter Thibault’s part, the knowledge and experience of the staff at Bulger Veterinary Hospital, and Zoey’s resilient spirit, this story has a happy ending.
Zoey lives to wreak havoc and stir up mischief another day!